Michigan, 2010

Damaging Wind in Michigan, July 24, 2010

July 24, 2010 · NWS IWX · 1 event in 1 county or zone

A complex of thunderstorms moved along a frontal boundary across Lake Michigan and into far southern Lower Michigan. Some damage occurred in the Niles area before the storms weakened further.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A complex of thunderstorms moved along a frontal boundary across Lake Michigan and into far southern Lower Michigan. Some damage occurred in the Niles area before the storms weakened further.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 24, 5:34 AM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 24, 5:34 AM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
634 AM EDT SAT JUL 24 2010

.AVIATION...
SHOWERS AND THUNDERSTORMS CONTINUING TO FORM NORTH OF COMPOSITE
OUTFLOW BOUNDARY OVER NRN IL/IN AND SHOULD IMPACT THE
TERMINALS...ESPECIALLY SBN THIS MORNING. EXPECT BOUNDARY WILL MIX
OUT THIS AFTN WITH RENEWED TSTM ACTIVITY AHEAD OF APCHG CDFNT
LATER THIS AFTN AND THIS EVE. CDFNT SHOULD MOVE THROUGH THE AREA
06Z-12Z LIKELY ACCOMPANIED BY SOME MVFR CONDITIONS.

&&

.PREV DISCUSSION... /ISSUED 423 AM EDT SAT JUL 24 2010/

SHORT TERM...
STRONG SHRTWV MOVG THROUGH THE NRN PLAINS THIS MORNING HAS RESULTED
IN A COUPLE OF LARGE AREAS OF CONVECTION. ONE EXTENDING FROM NE IA
TO NRN INDIANA WAS OCRG IN THE WAA ZONE OVER A COOLED BOUNDARY LAYER
FROM CONVECTION EARLIER THIS EVE. SECOND MCS WAS MOVG EAST AHEAD OF
THE SYSTEM'S CDFNT OVER MN AND WRN IA. MODELS SUGGEST THE WNW-ESE
ORIENTED BAND OF TSTMS WILL LIFT NE THIS MORNING AS WAA AHEAD OF THE
SHRTWV CONTS. THIS PRBLY WILL OCCUR A LITTLE SLOWER THAN PROGGED AS
SOME BACKBUILDING OCRG...SO INCREASED POPS TO LIKELY ACROSS NRN
PORTION OF CWA THROUGH THIS MORNING AND ADDED MENTION OF HEAVY
RAINFALL. AFTER DIURNAL WKNG TO THE CONVECTION THIS MORNING
RENEWED DEVELOPMENT THIS AFTN/EVE IS EXPECTED GIVEN DECENT FORCING
ASSOCIATED WITH THE UPR TROF AND OVERALL UNSTABLE AIRMASS IN
PLACE. FOR NOW GIVEN THE QUESTION OF RECOVERY FROM MORNING
CONVECTION...LEFT POPS IN CHC RANGE FOR THIS AFTN/EVE WITH RAIN
CHANCES ENDING FROM NW-SE ACROSS THE AREA LATE TONIGHT AND EARLY
SUNDAY AS THE CDFNT MOVES THROUGH. IF AIRMASS RECOVERY FROM
MORNING CONVECTION/CLOUDS IS STRONG... MAY NEED TO INCREASE THE
POPS AGAIN FOR THIS AFTN/EVE SIMILAR TO YDAY. GIVEN VERY MOIST
AIRMASS IN PLACE, MENTIONED POSSIBILITY OF HEAVY RAINFALL THROUGH
FROPA. DEEP LAYER SHEAR ALSO IMPRESSIVE AT 30-40KT...SO SVR STORMS
AGAIN PSBL THIS AFTN/EVE WITH GREATEST THREAT FROM WIND DAMAGE
ASSOCIATED WITH LINE/BOWING SEGMENTS.

COOLER AND DRIER AIR WILL FILTER INTO THE AREA BEHIND THE
CDFNT SAT NGT AND SUNDAY PROVIDING FAIR WX. AS FOR TEMPS...SGFNT
DIFFERENCES IN MOS GUIDANCE FOR TODAY. NAM/MET SEEMS TO PICK UP ON
CONVECTIVE COOLING THIS MORNING HOLDING TEMPS DOWN SOME TODAY.
CURRENT FCST REFLECTS THIS AS WELL AND ONLY MADE MINOR DOWNWARD
ADJUSTMENTS ACROSS THE NE. THE HOT TEMPS COMBINED WITH DWPTS IN
THE L-M70S WILL RESULT IN HEAT INDICES AROUND 100 OVER MOST OF THE
CWA...THUS HEAT ADVISORY ISSUED FOR MOST OF NRN INDIANA AND NW
OHIO. TEMPS WILL LOWER BACK DOWN TO AOB NORMAL BY SUN/SUN NGT AS
COOL HIGH PRESSURE MOVES INTO THE GRTLKS.

LONG TERM...
MONDAY THROUGH FRIDAY.

ONLY COSMETIC CHANGES TO LONG TERM GRIDS AS THEY ARE IN DECENT SHAPE
PLUS MONITORING OF CONVECTION.

HIGH PRESSURE WILL REMAIN IN CONTROL FOR THE FIRST FEW DAYS OF THE
LONG TERM WITH SLOWLY INCREASING TEMPERATURES AND HUMIDITY. ACTIVE
PATTERN LOOKS TO ARRIVE ONCE AGAIN AS THE STRUGGLE BETWEEN THE
STRONG SOUTHERN RIDGE AND ACTIVE NORTHERN STREAM RAGES ON. EXACT
TIMING AND LOCATION OF SHOWERS AND STORMS THROUGH THE SECOND HALF OF
THE PERIOD DIFFICULT TO DETERMINE WITHIN 24 HOURS LET ALONE SEVERAL
DAYS OUT. COLD FRONT DOES LOOK TO DROP IN LATE WEDS INTO THURS WHICH
MAY BRING THE NEXT CHANCE FOR RAINFALL. GRIDS HAVE CHC POPS IN TUES
NGT THROUGH FRIDAY AND GIVEN PATTERN OF LATE...SEE NO REASON TO
DEVIATE.

TEMPERATURES WILL BE TRICKY MID TO END OF THE WEEK AS CONVECTIVE
SYSTEMS...DEBRIS AND FRONTAL LOCATION WILL ALL DICTATE AFTERNOON
HIGHS. WEDS LOOKS TO BE DAY WITH GREATEST POTENTIAL FOR TEMPS BACK
TOWARDS 90.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...HEAT ADVISORY FROM 2 PM EDT /1 PM CDT/ THIS AFTERNOON TO 8 PM
     EDT /7 PM CDT/ THIS EVENING FOR INZ003>005-008-009-012>018-
     020-022>027-032>034.

     FLASH FLOOD WATCH UNTIL 2 PM EDT /1 PM CDT/ THIS AFTERNOON FOR
     INZ003>007.

MI...FLASH FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR MIZ077>081.

OH...HEAT ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM EDT THIS EVENING
     FOR OHZ001-002-004-005-015-016-024-025.

     FLASH FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR OHZ001-002.

LM...NONE.
&&

SHORT TERM...JT
LONG TERM...FISHER
AVIATION...JT
Hazardous weather outlook, Jul 24, 3:31 AM EST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
431 AM EDT SAT JUL 24 2010

INZ006-007-MIZ077>081-250845-
LAGRANGE-STEUBEN-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-
INCLUDING THE CITIES OF...LAGRANGE...TOPEKA...ANGOLA...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE
431 AM EDT SAT JUL 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT AHEAD OF A COLD
FRONT. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS THE MAIN
THREAT. IN ADDITION...LOCALLY HEAVY RAINFALL MAY OCCUR WITH
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR POSSIBLE.

AFTERNOON HIGHS IN THE UPPER 80S WILL COMBINE WITH HIGH HUMIDITY
WILL PRODUCE HEAT INDICES IN THE 96 TO 99 DEGREE RANGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE FOR THUNDERSTORMS WILL RETURN TUESDAY NIGHT INTO
FRIDAY. IT REMAINS TOO EARLY TO DETERMINE A THREAT FOR SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003>005-008-009-012>018-020-022>027-032>034-OHZ001-002-004-005-
015-016-024-025-250845-
LA PORTE-ST. JOSEPH IN-ELKHART-NOBLE-DE KALB-STARKE-PULASKI-MARSHALL-
FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-
HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-WILLIAMS-FULTON OH-
DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...KENDALLVILLE...LIGONIER...AUBURN...
GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...
BREMEN...ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...
SOUTH WHITLEY...FORT WAYNE...MONTICELLO...BROOKSTON...LOGANSPORT...
PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...
BRYAN...WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...
ANTWERP...OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
431 AM EDT SAT JUL 24 2010 /331 AM CDT SAT JUL 24 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT AHEAD OF A COLD
FRONT. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS THE MAIN
THREAT. IN ADDITION...LOCALLY HEAVY RAINFALL MAY OCCUR WITH
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR POSSIBLE.

AFTERNOON HIGHS FROM 90 TO 93 WILL COMBINE WITH HIGH HUMIDITY
WILL PRODUCE HEAT INDICES IN THE 98 TO 102 DEGREE RANGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE FOR THUNDERSTORMS WILL RETURN TUESDAY NIGHT INTO FRIDAY.
IT REMAINS TOO EARLY TO DETERMINE A THREAT FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-250845-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
431 AM EDT SAT JUL 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. WIND GUSTS TO 40
KNOTS AND LOCALLY HIGHER WAVES WILL BE POSSIBLE WITH ANY STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A MODERATE RISK FOR RIP CURRENTS ALONG THE
SOUTHEASTERN SHORELINE OF LAKE MICHIGAN SUNDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Local storm report, Jul 24, 4:48 AM EST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
548 AM EDT SAT JUL 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 AM     FLOOD            SOUTH BEND              41.68N  86.25W
07/24/2010                   ST. JOSEPH         IN   LAW ENFORCEMENT

            FEW INTERSECTIONS AND VIADUCTS CLOSED DUE TO HIGH WATER
            IN SOUTH BEND. GENERAL URBAN FLOODING.

&&

EVENT NUMBER IWX1000958

FISHER
Local storm report, Jul 24, 6:08 AM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
708 AM EDT SAT JUL 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     HEAVY RAIN       E NILES                 41.83N  86.25W
07/24/2010  M2.70 INCH       BERRIEN            MI   TRAINED SPOTTER

            2.70 INCHES OF RAINFALL SINCE 810 PM YESTERDAY

&&

EVENT NUMBER IWX1000959

NG
Local storm report, Jul 24, 6:46 AM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
746 AM EDT SAT JUL 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       1 WNW ROSELAND          41.72N  86.27W
07/24/2010  M3.03 INCH       ST. JOSEPH         IN   CO-OP OBSERVER

            24 HOUR TOTAL

&&

EVENT NUMBER IWX1000960

NG
Local storm report, Jul 24, 7:01 AM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
801 AM EDT SAT JUL 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       MICHIGAN CITY           41.71N  86.90W
07/24/2010  M5.56 INCH       LAPORTE            IN   TRAINED SPOTTER

            NEARBY FIELDS ARE FLOODED

&&

EVENT NUMBER IWX1000961

NG
Local storm report, Jul 24, 7:24 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
824 AM EDT SAT JUL 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       4 NW SOUTH BEND         41.72N  86.30W
07/24/2010  M2.87 INCH       ST. JOSEPH         IN   ASOS

            24 HOUR TOTAL FROM KSBN ASOS

&&

EVENT NUMBER IWX1000962

NG
Local storm report, Jul 24, 7:49 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
849 AM EDT SAT JUL 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       4 WSW BERTRAND          41.76N  86.33W
07/24/2010  M4.10 INCH       ST. JOSEPH         IN   TRAINED SPOTTER

            24 HOUR TOTAL

&&

EVENT NUMBER IWX1000963

NG

The radar

The Northern Indiana radar (KIWX), 70 km away, was scanning. The volume nearest the first event began at 13:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berrien

When
July 24, 8:00 AM EST to 8:01 AM EST
Where
Berrien County, Niles
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.830, -86.250

Law enforcement officials reported large tree limbs down as well as a few trees in the Niles and Bertrand area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253865.